skip to main content
DOE PAGES title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: Dimensional reduction in manifoldlike causal sets

Abstract

We investigate the behavior of small subsets of causal sets that approximate Minkowski space in three, four, and five dimensions, and show that their effective dimension decreases smoothly at small distances. The details of the short distance behavior depend on a choice of dimensional estimator, but for a reasonable version of the Myrheim-Meyer dimension, the minimum dimension is d ≈ 2 , reproducing results that have been seen in other approaches to quantum gravity.

Authors:
 [1];  [1]
  1. Univ. of California, Davis, CA (United States). Dept. of Physics
Publication Date:
Research Org.:
Univ. of California, Davis, CA (United States)
Sponsoring Org.:
USDOE Office of Science (SC), High Energy Physics (HEP) (SC-25)
OSTI Identifier:
1595490
Alternate Identifier(s):
OSTI ID: 1425238
Grant/Contract Number:  
FG02-91ER40674
Resource Type:
Accepted Manuscript
Journal Name:
Physical Review D
Additional Journal Information:
Journal Volume: 97; Journal Issue: 6; Journal ID: ISSN 2470-0010
Publisher:
American Physical Society (APS)
Country of Publication:
United States
Language:
English
Subject:
72 PHYSICS OF ELEMENTARY PARTICLES AND FIELDS; quantum gravity, causal sets, dimensional reduction

Citation Formats

Abajian, J., and Carlip, S. Dimensional reduction in manifoldlike causal sets. United States: N. p., 2018. Web. doi:10.1103/PhysRevD.97.066007.
Abajian, J., & Carlip, S. Dimensional reduction in manifoldlike causal sets. United States. doi:10.1103/PhysRevD.97.066007.
Abajian, J., and Carlip, S. Thu . "Dimensional reduction in manifoldlike causal sets". United States. doi:10.1103/PhysRevD.97.066007. https://www.osti.gov/servlets/purl/1595490.
@article{osti_1595490,
title = {Dimensional reduction in manifoldlike causal sets},
author = {Abajian, J. and Carlip, S.},
abstractNote = {We investigate the behavior of small subsets of causal sets that approximate Minkowski space in three, four, and five dimensions, and show that their effective dimension decreases smoothly at small distances. The details of the short distance behavior depend on a choice of dimensional estimator, but for a reasonable version of the Myrheim-Meyer dimension, the minimum dimension is d ≈ 2 , reproducing results that have been seen in other approaches to quantum gravity.},
doi = {10.1103/PhysRevD.97.066007},
journal = {Physical Review D},
number = 6,
volume = 97,
place = {United States},
year = {2018},
month = {3}
}

Journal Article:
Free Publicly Available Full Text
Publisher's Version of Record

Citation Metrics:
Cited by: 2 works
Citation information provided by
Web of Science

Save / Share:

Works referenced in this record:

Fractal spacetime from the area spectrum
journal, November 2009


Quantum spectral dimension in quantum field theory
journal, April 2016

  • Calcagni, Gianluca; Modesto, Leonardo; Nardelli, Giuseppe
  • International Journal of Modern Physics D, Vol. 25, Issue 05
  • DOI: 10.1142/S0218271816500589

Spectral dimension of a quantum universe
journal, May 2010


The class of continuous timelike curves determines the topology of spacetime
journal, July 1977

  • Malament, David B.
  • Journal of Mathematical Physics, Vol. 18, Issue 7
  • DOI: 10.1063/1.523436

Spontaneous Dimensional Reduction in Short-Distance Quantum Gravity?
conference, January 2009

  • Carlip, Steven; Kowalski-Glikman, Jerzy; Durka, R.
  • THE PLANCK SCALE: Proceedings of the XXV Max Born Symposium, AIP Conference Proceedings
  • DOI: 10.1063/1.3284402

Ultraviolet fixed point and generalized flow equation of quantum gravity
journal, December 2001


What is the dimension of citation space?
journal, April 2016


Spontaneous dimensional reduction in quantum gravity
journal, October 2016


Spectral dimension from nonlocal dynamics on causal sets
journal, February 2016

  • Belenchia, Alessio; Benincasa, Dionigi M. T.; Marcianò, Antonino
  • Physical Review D, Vol. 93, Issue 4
  • DOI: 10.1103/PhysRevD.93.044017

Dimension and dimensional reduction in quantum gravity
journal, September 2017


Echoes of asymptotic silence in causal set quantum gravity
journal, July 2017

  • Eichhorn, Astrid; Mizera, Sebastian; Surya, Sumati
  • Classical and Quantum Gravity, Vol. 34, Issue 16
  • DOI: 10.1088/1361-6382/aa7d1b

Space-time as a causal set
journal, August 1987


Evidence for asymptotic safety from dimensional reduction in causal dynamical triangulations
journal, March 2015


Spacetime with zero point length is two-dimensional at the Planck scale
journal, April 2016

  • Padmanabhan, T.; Chakraborty, Sumanta; Kothawala, Dawood
  • General Relativity and Gravitation, Vol. 48, Issue 5
  • DOI: 10.1007/s10714-016-2053-2

The Spectral Dimension of the Universe is Scale Dependent
journal, October 2005


Manifold dimension of a causal set: Tests in conformally flat spacetimes
journal, January 2003


The Hagedorn transition and the number of degrees of freedom of string theory
journal, December 1988


Towards a definition of locality in a manifoldlike causal set
journal, December 2013


Dimensional reduction in causal set gravity
journal, November 2015


On the UV Dimensions of Loop Quantum Gravity
journal, January 2016


High energy modifications of blackbody radiation and dimensional reduction
journal, July 2013


On the ultraviolet behaviour of Newton's constant
journal, October 2004


Lattice quantum gravity and asymptotic safety
journal, September 2017


Super-renormalizable quantum gravity
journal, August 2012


Discrete geometry of a small causal diamond
journal, February 2013


Discreteness Without Symmetry Breaking: a Theorem
journal, October 2009